|Year : 2018 | Volume
| Issue : 4 | Page : 212-214
Zidovudine-induced lactic acidosis with acute pancreatitis and myopathy: Lethal and rare complications
Subodh Kumar Mahto, Pulin Kumar Gupta, Rajesh Satyapal Taneja, Akanksha Singh
Department of Medicine, PGIMER, Dr. RML Hospital, New Delhi, India
|Date of Submission||28-Jun-2018|
|Date of Acceptance||18-Sep-2018|
|Date of Web Publication||1-Nov-2018|
Dr. Subodh Kumar Mahto
Department of Medicine, OPD Block, PGIMER, Dr. RML Hospital, New Delhi - 110 001
Source of Support: None, Conflict of Interest: None
Highly active antiretroviral therapy (HAART) is nowadays universally available to patients with HIV/AIDS. This has led to increased longevity in people living with HIV/AIDS. However, these patients frequently face chronic and rarely acute life-threatening complications of HAART. Herein, we report the case of a patient who was on HAART and developed zidovudine-induced lactic acidosis, acute pancreatitis, and myopathy. Although these acute complications are rare, a high index of suspicion is required for early diagnosis and to reduce significant morbidity and mortality.
Keywords: Acute pancreatitis, lactic acidosis, myopathy, zidovudine
|How to cite this article:|
Mahto SK, Gupta PK, Taneja RS, Singh A. Zidovudine-induced lactic acidosis with acute pancreatitis and myopathy: Lethal and rare complications. Indian J Pharmacol 2018;50:212-4
|How to cite this URL:|
Mahto SK, Gupta PK, Taneja RS, Singh A. Zidovudine-induced lactic acidosis with acute pancreatitis and myopathy: Lethal and rare complications. Indian J Pharmacol [serial online] 2018 [cited 2022 Aug 14];50:212-4. Available from: https://www.ijp-online.com/text.asp?2018/50/4/212/244719
| » Introduction|| |
Zidovudine, a nucleoside reverse transcriptase inhibitor (NRTI), is one of the earliest antiretroviral agents used as a combination in the highly active antiretroviral therapy (HAART) for the treatment of HIV infection. The common side effects of zidovudine are nausea, vomiting, abdominal discomfort, myalgia headache, and dizziness. Elevations in creatine phosphokinase (CPK), lactate dehydrogenase, and transaminases are known to be the common biochemical abnormalities with zidovudine use.
| » Case Report|| |
A 40-year-old male presented with complaints of abdominal pain for 2 months, followed by intractable vomiting and breathlessness for 1 week. Abdominal pain was dull aching, localized to periumbilical region, and was nonradiating. The vomitus had food particles and was nonprojectile. The patient initially had breathlessness on exertion which got relieved by taking rest. He also had a history of significant weight loss, i.e., 8 kg in the last 2 months. He previously had consulted many physicians, but his symptom persisted and hence was referred to our hospital. General physical examination was unremarkable, except for toxic look and the presence of extensive oral thrush. On per-abdomen examination, there was a mild tenderness in periumbilical region, but no organomegaly. The rest of the general physical and systemic examination was within normal limits.
Laboratory investigations revealed hemoglobin of 13.2 gm%, total leukocyte count of 6200/mm3, and a normal platelet count of 1.2 lakh. Liver function tests, lipid profile, and renal function tests were all within normal limits. His chest X-ray showed no abnormality. His hepatitis B virus surface antigen and anti-hepatitis C virus were nonreactive. The patient did not give consent for HIV test. His serum amylase (440 mg/dL) and serum lipase (700 mg/dL) levels were elevated. His serum CPK level was also high (450 units/L). His arterial blood gas analysis was suggestive of high anion gap metabolic acidosis (pH – 7.29, PCO2 – 30 mmHg, HCO3− – 14 mmol/L, Na+ – 128 mEq/L, K+ – 3.2 mEq/L, and Cl− – 94 mEq/L) with serum lactate level of 10 mmol/L. Contrast-enhanced computed tomography (CECT) of the chest and abdomen was normal. His two-dimensional echo was normal. Blood and urine cultures were sterile.
On repeated questioning, his wife revealed that the patient was a case of HIV/AIDS and on ART for the past 6 months. This fact was concealed by the patient from all previously consulted physicians. His previous documents were retrieved, and the records revealed that the patient was on zidovudine (AZT) (300 mg bid), lamivudine (150 mg bid), and nevirapine (200 mg OD), but with poor compliance (compliance <80%). His CD4 count was 224 cells/mm3.
A provisional diagnosis of AIDS with probable AZT-induced lactic acidosis, pancreatitis, and myopathy was made. The patient's ART was stopped. Ryle's tube was inserted, and the patient was kept nil orally for 48 h. Injection ceftriaxone (1 g intravenous twice/day) along with supportive management, oxygen inhalation (@1–2 L/min), and bicarbonate therapy was started. His clinical condition improved within 5 days and laboratory parameters normalized within 2 weeks [Table 1]. He was discharged after 16 days with normal laboratory values. On follow-up, he was started on tenofovir (300 mg OD), lamivudine (300 mg OD), and efavirenz (600 mg HS) after 8 weeks. He also gained 12 kg weight in 8 months, and his CD4 counts improved to 552 cells/mm3.
|Table 1: Significant fall in serum amylase, serum lipase, serum creatine phosphokinase, and serum lactate after withdrawing of antiretroviral therapy|
Click here to view
| » Discussion|| |
The major toxicities of NRTI therapy, particularly over the medium-term to long-term, include myopathy (zidovudine), neuropathy (stavudine, didanosine, and zalcitabine), hepatic steatosis, lactic acidemia (didanosine, stavudine, and zidovudine), peripheral lipoatrophy (possibly all NRTIs, although predominantly with stavudine), and pancreatitis (didanosine).
Our patient had AZT-induced lactic acidosis with pancreatitis with myopathy. Hepatic steatosis occurs almost always in NRTI-associated lactic acidosis. It is now recognized that NRTIs can produce a spectrum of hyperlactatemia syndromes, including asymptomatic hyperlactatemia or symptomatic hyperlactatemia which may or may not be associated with hepatic steatosis. NRTIs interfere with lactate production and its clearance in organs/tissues, thus leading to lactic acidosis.
Zidovudine and efavirenz are suspected to cause pancreatitis secondary to hyperlipidemia. However, pancreatitis with these can be mild to severe. Our patient had normal CECT of the abdomen, with elevated amylase and lipase implying a subtle mild form of pancreatitis, which was due to zidovudine, rather than other two NRTIs.
In patients with HIV, myopathy can be subcategorized into (a) zidovudine myopathy, (b) HIV-associated myopathy, (c) HIV-associated myasthenia gravis, (d) rhabdomyolysis, (e) opportunistic infections and tumor infiltration of skeletal muscle, (f) HIV-wasting syndrome and other AIDS-associated cachexia, and (g) vasculitic processes and iron pigment deposits. Zidovudine, which belongs to the nucleoside analog group of ART drugs, has been marked with a black box warning for prolonged use due to its association with symptomatic myopathy. Various studies have found that the incidence of myopathy ranges from 8% to 50% based on the clinical, biochemical, or histopathological criteria. Thus, our patient presented with three rare adverse effects of zidovudine simultaneously which necessitated us to discontinue the drug. Surprisingly, this patient had no hematological toxicities which are considered sine qua non zidovudine toxicity.
| » Conclusion|| |
Zidovudine toxicity should be kept in mind when we treat the patients with HAART. The other fact is that zidovudine can also cause lactic acidosis, pancreatitis, and myopathy (which are historically commonly associated with stavudine) and that too without bone marrow toxicities (which are more often a hallmark of zidovudine toxicity). A careful and vigilant management can prevent the lethal outcome of these complications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Hassan A, Babadoko AA, Mamman AI, Ahmed SA. Zidovudine induced pure red cell aplasia: A case report. Niger J Med 2009;18:332-3.
Carr A, Cooper DA. Adverse effects of antiretroviral therapy. Lancet 2000;356:1423-30.
Smith KY. Selected metabolic and morphologic complications associated with highly active antiretroviral therapy. J Infect Dis 2002;185 Suppl 2:S123-7.
Oliveira NM, Ferreira FA, Yonamine RY, Chehter EZ. Antiretroviral drugs and acute pancreatitis in HIV/AIDS patients: Is there any association? A literature review. Einstein (Sao Paulo) 2014;12:112-9.
Cupler EJ, Danon MJ, Jay C, Hench K, Ropka M, Dalakas MC, et al.
Early features of zidovudine-associated myopathy: Histopathological findings and clinical correlations. Acta Neuropathol 1995;90:1-6.
|This article has been cited by|
||Drug induced pancreatitis: A systematic review of case reports to determine potential drug associations
| ||Dianna Wolfe, Salmaan Kanji, Fatemeh Yazdi, Pauline Barbeau, Danielle Rice, Andrew Beck, Claire Butler, Leila Esmaeilisaraji, Becky Skidmore, David Moher, Brian Hutton, Francisco X. Real |
| ||PLOS ONE. 2020; 15(4): e0231883 |
|[Pubmed] | [DOI]|